NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
The tip of my tongue will tingling and then return to normal only to repeat at a later time. The only thing I have changed is I strated Herbal Life for weight loss. Any ideas?
I am going on the assumption that what you are describing is a transient parathesia of the tongue. There are many possible causes for this phenomenon to occur and if it continues you should have it evaluated by your primary care provider.
The tongue is innervated by (nerve supply) cranial nerves 5, 7, 9 (sensory and taste), and 12 (motor). The “tingling sensation" may be related to specifically cranial nerve 5 (lingual branch) and respond as if after a mandibular dental injection (lower jaw).
Parathesias occur after trauma to the nerve and sometimes after a viral infection. They can also occur as a result of a systemic condition such as hypocalcaemia, hypoparthyroidisam, diabetes, vascular disease, and vitamin deficiencies.
I do not know what the contents of your weight loss supplement consists of, but I would be suspect of its actions if it is the only thing you have changed in your daily routine. Some of these weight loss drugs may work by increasing fluid loss (increase urination as a diuretic) and this can cause imbalance of electrolytes that could be related to the parathesisa.
Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University